Michigan, 2019

Damaging Winds in Michigan, July 2, 2019

July 2, 2019 · NWS GRR · 2 events in 2 counties and zones

Isolated severe storms produced isolated reports of wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Isolated severe storms produced isolated reports of wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jul 2, 4:51 PM EST, 33 minutes earlier.

Area forecast discussion, Jul 2, 4:51 PM EST, 33 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
551 PM EDT Tue Jul 2 2019

LATEST UPDATE...
Mesoscale Discussion

.MESOSCALE DISCUSSION...
Issued at 550 PM EDT Tue Jul 2 2019

As scattered strong cells north of Lansing slide southeast and out
of the area, attention is on the batch of convection over Lk MI
taking aim on the Muskegon/Ferrysburg/Grand Haven areas. This
activity looks to have developed a cold pool and might even be
driven by an MCV, so has held together over the cold lake waters.

While a diminishing trend is still possible next hour, the
strong/gusty wind threat cannot be ignored as this line hits the
shoreline, especially since DCapes are around 1000. Current timing
is for the brunt of this convective system to hit Grand Haven
between 6:15 and 6:30 PM. There is also a heavy rain/flooding
threat especially since this area saw around an inch of rain this
morning.

&&

.SYNOPSIS...
Issued at 330 PM EDT Tue Jul 2 2019

* Showers and Thunderstorms expected this evening, a few may
  approach severe levels with damaging winds and marginal hail.

* Scattered showers and storms south of I-96 on Wednesday.

* Additional showers and storms possible on the Fourth.

* Locally heavy rain expected with storms the next few days.

&&

.DISCUSSION...(This evening through next Tuesday)
Issued at 330 PM EDT Tue Jul 2 2019

Scattered showers and thunderstorms will try to continue to build
along I-94, areas to the east towards KMOP, KLAN and KJXN. It is
clear that the lake shadow is pushing inland off of Lake Michigan
which is ending the short term threat of showers and storms as
stabilizing air moves in. A glance to the west however across WI
especially shows convection increasing. So, we may see some storms
try to advect in from the west later this evening. In general, we
are expecting scattered showers and storms. There may be a few
storms that flirt with severe levels, but overall, we are not
expecting widespread severe weather.

The showers and storm coverage will decrease tonight with the loss
of daytime heating. Scattered showers and storms are expected once
again on Wednesday with the preferred area along and south of a
line from South Haven to Lansing. Severe storms are not expected
with a lack of deep layer shear.

Another diurnal flare in showers and storms will occur on the
Fourth (Thursday). Instability increasing once again and expect
the coverage to be higher than on Wednesday. Another mid summer
type of day with warm and humid conditions with convection
bubbling up in the afternoon and evening.

Overall the pattern stays much the same on Friday with diurnal
storms once again. Finally, into the weekend, high pressure builds
in at the surface and we should be mainly dry from Saturday
through Monday. It will remain warm right through Saturday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 159 PM EDT Tue Jul 2 2019

A threat for thunderstorms exists this afternoon and evening at
the TAF sites. Storms are initially firing along I-94 this
afternoon and expect storms through the late afternoon or to around
22z there. Additional storms will likely develop towards KLAN
later this afternoon and early evening. Later this evening,
storms will try to push in from the west out of WI/IL. Bottom
line, the chance of showers and storms exists right through the
afternoon and evening although they will be scattered. Using VCTS
to cover the threat at this time.

Showers and storms will fade towards midnight with fog and MVFR
ceilings trying to fill in overnight. Winds will be southwest to
west at 5 to 15 knots this afternoon, becoming light and variable
tonight.

&&

.MARINE...
Issued at 330 PM EDT Tue Jul 2 2019

Cannot rule out some marine fog the several days as dew points
will be near or above the water temperatures. Looking at the
webcams though, nothing looks too bad at this point. Towards the
colder water the visibility looks a bit less up towards Ludington.
With light winds the next couple of days, Lake Michigan is
expected to be fairly flat, with waves generally 1 foot or less.

&&

.HYDROLOGY...
Issued at 330 PM EDT Tue Jul 2 2019

Rivers remain elevated per the USGS percent of normal page. The
Maple at Maple Rapids is still out of its banks, but most others
are within bank. PWAT values are in the 1.50 to 1.75 inch range,
so any of the stronger storms will be capable of putting down inch
per hour rain rates. Scattered showers and storms are possible on
Wednesday with potentially a bit better coverage on Thursday the
Fourth. Rainfall the next several days should not affect rivers
level too much as it will be scattered in nature. Some localized
rises are certainly possible though.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

MESOSCALE...Meade
SYNOPSIS...Duke
DISCUSSION...Duke
AVIATION...Duke
HYDROLOGY...Duke
MARINE...Duke
Hazardous weather outlook, Jul 2, 2:05 AM EST, 15 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
305 AM EDT Tue Jul 2 2019

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-
030715-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-Mason-Lake-
Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-Montcalm-
Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-Ingham-
Van Buren-Kalamazoo-Calhoun-Jackson-
305 AM EDT Tue Jul 2 2019

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Thunderstorms are possible today, a few of which may be strong.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong to severe storms are possible Tuesday and again Thursday
into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The Grand Rapids radar (KGRR), 57 km away, was scanning. The volume nearest the first event began at 22:22 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ottawa

When
July 2, 5:24 PM EST to 5:29 PM EST
Where
Ottawa County, 2.88 mi WNW of Agnew
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
42.990, -86.230

A mesonet weather station reported a peak wind gust of 56 knots.

Thunderstorm Wind, Kent

When
July 2, 6:22 PM EST to 6:23 PM EST
Where
Kent County, 1.38 mi S of Browne Center
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
42.800, -85.370

The public reported isolated tree damage near Alto.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2019Every state in 2019This day in weather historyWarnings in Michigan, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 841050, 841051.